Illinois, 2023

Hail and Damaging Winds in Illinois, April 15, 2023

April 15, 2023 · NWS ILX · 21 events in 10 counties and zones

A cold front swept across the Midwest on Saturday, April 15, 2023, resulting in a line of thunderstorms that produced scattered damaging winds and isolated large hail across central Illinois during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front swept across the Midwest on Saturday, April 15, 2023, resulting in a line of thunderstorms that produced scattered damaging winds and isolated large hail across central Illinois during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 15, 2:03 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 15, 2:03 PM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
303 PM CDT Sat Apr 15 2023

.SYNOPSIS...
Issued at 133 PM CDT Sat Apr 15 2023

Active weather will continue for central Illinois through the
weekend, with strong thunderstorms this evening, showers with snow
mixing in tomorrow night, and winds gusting to 40 mph or higher
tomorrow and especially Monday. Summer like warmth is expected to
briefly return midweek, though there will be multiple chances for
thunderstorms Wednesday through early Friday as another low
pressure system approaches from the west.

&&

.UPDATE...
Issued at 303 PM CDT Sat Apr 15 2023

Clearing has overspread far eastern Missouri and areas west of
I-55 this afternoon, fostering increasing surface based
instability and decreasing CIN, which dropped to less than 25 J/kg
across all of Missouri per SPC Mesoanalysis as of 3 PM. There,
robust convection has developed, and in fact baseball size hail
was recently reported with the cell that just moved through
Bolivar. This cluster of storms is quickly moving our way, and
the latest high resolution model guidance suggests it'll start to
become our problem by around 5-6 PM, by which time some type of
watch will likely be warranted for hail, wind, and a marginal
tornado risk. The HRRR has been consistent the past several
iterations at bringing convection with scattered to widespread
40-50 kt wind gusts through the area, with some places likely
gusting above the severe threshold - mainly across our southwest
counties before the storms start to weaken with loss of diurnal
heating - between 7 and 11 PM.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 133 PM CDT Sat Apr 15 2023

<<<<<<< Key Messages >>>>>>>

(1) Severe thunderstorm potential through this afternoon

(2) Turning quickly colder with potential for snow tomorrow night

(1) As of 130 PM, thunderstorms have quickly developed across
eastern Kansas and western Missouri where mid level lapse rates are
steepening as 500mb temps drop (-21C at KC already) with the
approach of the upper trough from the west. Latest SPC
Mesoanalysis suggests 700-500mb lapse rates have dipped below
-8C/km across virtually the entire state of Missouri, save the far
eastern portion where convection this morning has cooled the
boundary layer. With abundant sunshine, temps were warming fast
this morning across our CWA, but these have dropped a bit as
remnant ouflow from those decaying thunderstorms overspread us
from west to east (and even produced some brief gusty winds).

This convection has served to strengthen the capping inversion, with
upwards of 250 J/kg of CIN now in place across areas west of I-55.
However, the clearing in its wake is impressive, and as this
translates across the CWA we may be able to rewarm sufficiently to
steepen low level lapse rates and prime the lower levels for renewed
convective development. In the meantime, there's still enough mid-
level instability advecting our way from the west for hail producing
storms to develop along remnant ouflow boundaries, and there are
signs of some development already along the Missouri/Illinois state
line (though the stronger activity, responsible for the severe
thunderstorm watch to our west, is still a couple hundred miles
away). Given the relatively dry low levels fostering inverted V
type soundings, gusty to locally damaging winds will be a threat
if storms become briefly surface based this evening, which is most
likely if and when a QLCS can develop. Convective mode is looking
messier in the CAMs, but even a loosely organized broken line
could feature some localized bowing segments where one/more
miniature RIJs could yield sporadic 50+kt gusts in an environment
which soundings suggest may have upwards of 1000 J/kg of DCAPE.
We'll be watching closely this afternoon and evening as things
evolve.

(2) We'll have lingering showers through Monday morning given
abundant wrap around moisture getting pulled into the region on the
back side of the surface low, and odds are some of this will fall as
snow given dropping temps aloft (only one member of the LREF has
850mb temps > 0C after 3 PM CDT Sunday). HREF suggests a 70/30%
prob for rain/snow in our southeast and 20/80% prob for rain/snow
in our northwest by 7 PM Sunday evening, and chances are likely
to increase further overnight Sunday night into Monday morning as
temperatures cool a little more. NBM is only giving a 10% chance
for more than 0.1" of snow accumulation, and only 14/100 LREF
members have accumulations, in Peoria by Monday morning thanks to
our week of upper 70s/lower 80s high temps resulting in a warm
ground. We've got some light (sub 0.5") accumulations in the
forecast for our extreme northern CWA, but this should be confined
to grassy surfaces.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 133 PM CDT Sat Apr 15 2023

<<<<<<< Key Messages >>>>>>>

(3) Guidance gives a 60% chance winds reach Advisory criteria Monday

(4) Potential for frost Monday night

(5) Big warm up by midweek, with severe potential returning

(3) The deterministic models show the surface pressure gradient
tightening Sunday into early Monday, and now HREF mean (max) has
winds gusting to around 40 (45-50) mph on Monday - now looking to be
the windiest day in the forecast, though only several mph gustier
than Sunday. NBM would suggest around a 60% chance we'll hit
Advisory criteria Monday; chances are lower for most of the area
Sunday, except in our northwest counties where the gradient will
be tightest.

(4) The day Monday will be windy, but precipitation should be
tapering off from west to east in the early morning and clouds
decreasing through the afternoon. Depending on how quickly winds
ease Monday night, we could wind up with low temps in even the
upper 20s across our northern counties, and with growing season
now in full swing across our entire CWA we might need frost/freeze
headlines to cover that potential. We'll wait a bit to see what
model trends are for winds (and cloud cover) Monday night before
we pull the trigger on anything, but the concern is there.

(5) If you're over winter, don't let Sunday and Monday get you down.
Though Tuesday will be off to a chilly start, NBM suggests a ~70%
(30%) chance temps will warm into the 60s (70s) in Lincoln, and
Wednesday looks warmer still. Probabilities for temps exceeding 70
and 80 deg F, even at Galesburg, are around 70% and 25% for both
Wednesday and Thursday. As the next storm system approaches from the
west, CSU and CIPS machine learning each have a 15% severe
probability contour for areas southwest of I-74 for D6/Thursday,
with CIPS identifying hail is the main hazard. There's still
tremendous spread on how that system will evolve to our west, so we
don't want to sound an alarm of concern this early, but it'll be
something to bear watching with the mean of both the EPS and GEFS
supporting 500+ J/kg of SBCAPE across our CWA ahead of the surface
cold front, behind which another cool down is expected to close the
work week and kick off the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1216 PM CDT Sat Apr 15 2023

In the short term, the main concern is with timing of convective
activity. Showers approaching KSPI/KPIA have been weakening and
lighting activity has been diminishing, so no thunder mention will
be included initially. Focus for thunder activity will begin from
22-24Z near KSPI/KPIA and spread east toward KCMI by 02-03Z. Brief
IFR visibilities possible with the heavier rain. After that, a
more widespread lowering of ceilings will take place following
passage of a cold front, and ceilings near or below 1,000 feet
should be in place between 09-12Z. Winds will swing to the west
behind the front, and gusts 20-30 knots are likely much of Sunday
morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 PM Sunday to 7 PM CDT Monday for ILZ027>030-
036.

&&

UPDATE...Bumgardner
SYNOPSIS...Bumgardner
SHORT TERM...Bumgardner
LONG TERM...Bumgardner
AVIATION...Geelhart
Hazardous weather outlook, Apr 15, 2:06 PM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
306 PM CDT Sat Apr 15 2023

ILZ036-040-041-047-161100-
Fulton-Schuyler-Mason-Cass-
306 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for west central Illinois.

.DAY ONE...Late This Afternoon and Tonight.

Scattered thunderstorms are expected late this afternoon into early
evening. Some of these may be strong to severe, with damaging wind
gusts and large hail the primary hazards. Tornado chances are low,
but cannot be ruled out.

Minor flooding will continue along the Illinois River from Havana to
Beardstown.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

West winds will gust 35 to 45 mph on Sunday. Northwest winds will
gust 40 to 45 mph on Monday. This may blow around lightweight outdoor
objects and cause difficult travel for high profile vehicles.

Lingering minor flooding on the Illinois River should subside by
early Monday.

Thunderstorms are possible Thursday. It is too early to determine
the severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 pm and 10 pm.

ILZ027>031-037-038-042-043-048>053-161100-
Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean-Logan-De Witt-
Menard-Scott-Morgan-Sangamon-Christian-Macon-
306 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Late This Afternoon and Tonight.

Thunderstorms are most likely late this afternoon through mid
evening. Some of these may be strong to severe, with damaging wind
gusts and large hail the primary hazards. Tornado chances are low,
but cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

West winds will gust 35 to 45 mph on Sunday. Northwest winds will
gust 40 to 45 mph on Monday. This may blow around lightweight outdoor
objects and cause difficult travel for high profile vehicles.

Temperatures will fall to near freezing Monday night near the I-74
corridor, which may damage sensitive vegetation.

Thunderstorms are possible Thursday. It is too early to determine
the severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and 10 pm.

ILZ044>046-054>057-061-161100-
Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby-
306 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for east central Illinois.

.DAY ONE...Late This Afternoon and Tonight.

Thunderstorms are most likely this evening. Some of these may be
strong to severe, with damaging wind gusts and isolated large hail
the primary hazards. A tornado cannot be ruled out, but would be most
likely west of I-57.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

West winds will gust 30 to 40 mph on Sunday. Northwest winds will
gust 40 to 45 mph on Monday. This may blow around lightweight
outdoor objects and cause difficult travel for high profile
vehicles.

Temperatures will fall to near freezing Monday night near the I-74
corridor, which may damage sensitive vegetation.

Thunderstorms are possible Thursday. It is too early to determine
the severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 7 pm and midnight.

ILZ062-063-066>068-071>073-161100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
306 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Late This Afternoon and Tonight.

Thunderstorms are most likely this evening. Some of these may be
strong to severe, with damaging wind gusts and isolated large hail
the primary hazards. A tornado cannot be ruled out, but would be most
likely west of I-57.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Northwest winds will gust 40 to 45 mph on Monday. This may blow
around lightweight outdoor objects and cause difficult travel for
high profile vehicles.

Thunderstorms are possible Thursday. It is too early to determine
the severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 7 pm and midnight.

Geelhart

The radar

The Lincoln radar (KILX), 111 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 9 hail. Local standard time, as filed.

Hail, Morgan

When
April 15, 5:30 PM CST to 5:35 PM CST
Where
Morgan County, Meredosia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.830, -90.570

Thunderstorm Wind, Morgan

When
April 15, 5:30 PM CST to 5:35 PM CST
Where
Morgan County, 0.53 mi E of Meredosia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.830, -90.560

Multiple large tree branches were blown down.

Thunderstorm Wind, Cass

When
April 15, 5:45 PM CST to 5:50 PM CST
Where
Cass County, 0.71 mi NNE of Bluff Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.990, -90.347

A large tree was blown down.

Hail, Fulton

When
April 15, 6:35 PM CST to 6:40 PM CST
Where
Fulton County, Farmington
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.700, -90.000

Thunderstorm Wind, Peoria

When
April 15, 6:46 PM CST to 6:47 PM CST
Where
Peoria County, 0.69 mi N of Hanna City
Measured
55 kt (63 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.690, -89.800

A 63 mph gust was measured by the emergency manager in Hanna City.

Thunderstorm Wind, Fulton

When
April 15, 6:49 PM CST to 6:54 PM CST
Where
Fulton County, 0.52 mi SW of Avon
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.664, -90.436

Power lines were blown down.

Thunderstorm Wind, Fulton

When
April 15, 6:53 PM CST to 6:54 PM CST
Where
Fulton County, 0.52 mi E of Fairview
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.630, -90.160

Emergency manager estimated 60 to 70 mph winds in Fairview.

Thunderstorm Wind, Fulton

When
April 15, 7:00 PM CST to 7:05 PM CST
Where
Fulton County, 0.85 mi NNE of Fairview
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.641, -90.162

Sporadic two to four inch diameter tree limbs were blown down north of Fairview.

Hail, Peoria

When
April 15, 7:05 PM CST to 7:10 PM CST
Where
Peoria County, 0.25 mi WNW of Peoria Hgts
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.732, -89.574

Penny sized hail was observed at the intersection of Route 150 and Prospect Road.

Hail, Peoria

When
April 15, 7:05 PM CST to 7:10 PM CST
Where
Peoria County, Orange Prairie
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.770, -89.670

Thunderstorm Wind, Peoria

When
April 15, 7:09 PM CST to 7:10 PM CST
Where
Peoria County, 2.14 mi SSW of Princeville
Measured
51 kt (59 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.900, -89.760

A 59 mph gust was measured by the emergency manager two miles south of Princeville.

Hail, Peoria

When
April 15, 7:12 PM CST to 7:17 PM CST
Where
Peoria County, 1.25 mi WSW of Alta
Measured
1 in hail
Reported by
Public
Coordinates
40.810, -89.650

Hail, De Witt

When
April 15, 7:21 PM CST to 7:26 PM CST
Where
De Witt County, 0.8 mi SW of Farmer City
Measured
0.75 in hail
Reported by
Public
Coordinates
40.243, -88.642

Penny sized hail occurred in Farmer City. This report was relayed by broadcast media.

Hail, Tazewell

When
April 15, 7:21 PM CST to 7:26 PM CST
Where
Tazewell County, 0.53 mi W of Mackinaw
Measured
0.75 in hail
Reported by
Public
Coordinates
40.530, -89.360

Hail, Tazewell

When
April 15, 7:22 PM CST to 7:27 PM CST
Where
Tazewell County, 1.72 mi WNW of Cooper
Measured
0.75 in hail
Reported by
Public
Coordinates
40.680, -89.430

Thunderstorm Wind, McLean

When
April 15, 7:40 PM CST to 7:45 PM CST
Where
McLean County, 0.53 mi W of Danvers
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.530, -89.180

A large tree limb was blown down.

Thunderstorm Wind, Christian

When
April 15, 7:45 PM CST to 7:50 PM CST
Where
Christian County, 0.21 mi SSW of Pana
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.377, -89.082

Social media photo showed a large tree branch blown down onto Route 51.

Thunderstorm Wind, Effingham

When
April 15, 7:45 PM CST to 7:50 PM CST
Where
Effingham County, 0.69 mi S of Altamont
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.060, -88.750

Trees were blown down onto power lines and the roadways. A few power outages occurred.

Thunderstorm Wind, Champaign

When
April 15, 8:54 PM CST to 8:55 PM CST
Where
Champaign County, (Cmi)willard Fld Cha
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.030, -88.280

A 64 mph gust was measured by the ASOS at the Willard Airport (KCMI).

Thunderstorm Wind, Champaign

When
April 15, 9:04 PM CST to 9:05 PM CST
Where
Champaign County, (Cmi)willard Fld Cha
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.030, -88.280

A 61 mph gust was measured by the ASOS at Willard Airport (KCMI).

Hail, Champaign

When
April 15, 9:08 PM CST to 9:13 PM CST
Where
Champaign County, 0.87 mi SW of St Joseph
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
40.110, -88.040

Dime to nickel sized hail fell in St. Joseph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082714, 1082733, 1082734, 1082716, 1082740, 1082735, 1082747, 1082746, 1082718, 1082719, 1082742, 1082721, 1082722, 1082723, 1082724, 1082736, 1082738, 1082739, 1082743, 1082748, 1082725.